Texas, 2023

Flash Flooding in Texas, May 9 to 10, 2023

May 9 to 10, 2023 · NWS CRP · 3 events in 3 counties and zones

Thunderstorms trained over the eastern parts of San Patricio County during the afternoon on the 9th and over Aransas and eastern Calhoun Counties on the morning of the 10th. The storms produced very heavy rainfall with amounts between 3 to 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Thunderstorms trained over the eastern parts of San Patricio County during the afternoon on the 9th and over Aransas and eastern Calhoun Counties on the morning of the 10th. The storms produced very heavy rainfall with amounts between 3 to 5 inches. The heavy rainfall caused flooding in Aransas Pass, Rockport, and Port Lavaca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 9, 5:34 AM CST, 7 hours 31 minutes earlier.

Area forecast discussion, May 9, 5:34 AM CST, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
634 AM CDT Tue May 9 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 210 AM CDT Tue May 9 2023

A mid-level low will gradually move east/northeast along our
northern border today and tonight as a slug of deeper moisture
moves into South Texas (PWATs reaching around 2"). Isolated to
scattered showers and thunderstorms are expected to develop. With
MUCAPE values nearing 2300 J/kg, a few storms could be strong to
severe. As such, the Storm Prediction Center (SPC) has included
most of South Texas in a Marginal Risk for severe weather.
Damaging winds and large hail will be the greatest severe weather
threat with these storms. Perhaps more concerning will be the
potential for locally heavy rainfall in any thunderstorm.
Projected storm total rainfall for today through Wednesday is
1-2", with locally higher amounts. The axis of greatest moisture
will remain over the eastern Coastal Plains and Victoria
Crossroads, where the highest rainfall totals are expected. The
Weather Prediction Center has included this area in a Slight Risk
for Excessive Rainfall for both today and Wednesday.

Otherwise, temperatures will be moderated a bit by cloud cover
today, but that does not mean it will be comfortable outside. High
humidity will lead to sticky, warm, and muggy days today and
Wednesday (definitely a 2-shower kind of day).

Minor coastal flooding will also be something to keep an eye on
for today and Wednesday. P-ETSS guidance is bringing tidal values
above 2 ft MSL; however, this looks a bit overdone. For now,
simply monitoring the situation seems to be the way to go.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 210 AM CDT Tue May 9 2023

Key Messages:

- Heavy rainfall possible this weekend

- Temperatures near seasonal norms

The main story for the long-term period is the potential for heavy
rainfall this weekend. The Weather Prediction Center (WPC) has
placed South Texas in a Slight to a Moderate Risk for excessive
rainfall Friday through Sunday morning. With model discrepancy,
there's still a lot of room for changes in the forecast but in
general expecting several inches of rain across South Texas this
weekend.

Looking at the synoptic picture a mid-level low over the Rockies
ejects out over the Northern Plains while another low forms over the
SE CONUS and moves offshore over the northeastern Gulf. Meanwhile an
area of low pressure forms in the vicinity of the Desert
Southwest/Great Basin and operational models seem to be struggling
with where to put this low. The shortwaves rotating around this
system will basically keep daily rain chances across South Texas
through early next week with the highest PoP's ~80% across our
northern counties. After this low dissipates the flow over the CONUS
becomes quasi-zonal and will pick up the aforementioned northeastern
Gulf low into the overall flow and that system is progged to eject
over the Atlantic before it also dissipates.

Other than that temperatures will range in the 80s during the day
and in the 70s at night.

&&

.AVIATION...
(12Z TAFS)
Issued at 630 AM CDT Tue May 9 2023

MVFR and IFR ceilings have developed across the area. Ongoing
thunderstorms will continue through much of the morning before a
brief break. We will once again have thunderstorms this afternoon,
with locally heavy rainfall and the potential for strong to severe
thunderstorms. There could be some brief VFR conditions today, but
generally expect MVFR through the TAF period.

&&

.MARINE...
Issued at 210 AM CDT Tue May 9 2023

Weak to moderate onshore flow is expected today through Wednesday.
Isolated to scattered showers and thunderstorms are expected
through Wednesday. Generally moderate onshore flow is then expected
across the local waters through this weekend, then flow will turn
northerly and become weak to moderate. Daily showers and
thunderstorms are expected each day this week with Friday through
Sunday being the most active. Any thunderstorms that develops will
have the potential to produce gusty winds and frequent lightning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    85  74  83  75 /  50  40  50  10
Victoria          82  71  83  73 /  60  50  60  10
Laredo            95  76  92  75 /  30  30  30   0
Alice             88  72  87  73 /  50  40  50  10
Rockport          84  74  83  76 /  50  40  50  10
Cotulla           94  74  93  74 /  40  30  40  10
Kingsville        88  73  85  74 /  50  40  40  10
Navy Corpus       84  75  83  76 /  50  40  40  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...LS
LONG TERM....BF
AVIATION...LS/77
Hazardous weather outlook, May 9, 3:45 AM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
445 AM CDT Tue May 9 2023

TXZ229>234-239>247-342>347-442-443-447-100945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
445 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. There is a
Marginal Risk of Severe Weather today.

There is a Marginal to Slight Risk of Excessive Rainfall today and
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Wednesday, with coverage
increasing to numerous to widespread through the weekend.

Marginal Risk of excessive rainfall Wednesday morning through
Thursday morning

Slight to Marginal Risk of excessive rainfall Friday morning through
Saturday morning.

Heat index values between 100-105 degrees Thursday afternoon across
the Brush Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-100945-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
445 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms possible Wednesday and Thursday afternoon
with coverage increasing to numerous Friday night through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 9, 11:17 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1217 PM CDT Tue May 9 2023

TXZ243-244-343-344-091745-
Inland Nueces TX-Inland San Patricio TX-Coastal Nueces TX-
Coastal San Patricio TX-
1217 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Nueces and
southeastern San Patricio Counties through 1245 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corpus Christi North Beach, or near Portland, moving east at 35 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Corpus Christi, Portland, Ingleside, Gregory, Ingleside On The Bay
and Corpus Christi North Beach.

This includes the following highways...
 Interstate 37 between mile markers 2 and 10.
 US Highway 181 between mile markers 634 and 648.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Nueces Bay and Corpus Christi Bay, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2780 9754 2789 9758 2799 9723 2780 9717
TIME...MOT...LOC 1716Z 272DEG 31KT 2787 9744

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

ADAMS
Special weather statement, May 9, 12:00 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
100 PM CDT Tue May 9 2023

TXZ245-344-345-443-091830-
Coastal San Patricio TX-Nueces Islands TX-Coastal Aransas TX-
Aransas Islands TX-
100 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southwestern Aransas
and southeastern San Patricio Counties through 130 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aransas Pass, or 8 miles northwest of Port Aransas, moving northeast
at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Portland, Rockport, Port Aransas, Ingleside, Aransas Pass, Gregory,
Ingleside On The Bay, Palm Harbor, Key Allegro, Copano Village and
Fulton.

This includes US Highway 181 between mile markers 638 and 640.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2777 9720 2791 9734 2813 9706 2791 9689
TIME...MOT...LOC 1759Z 235DEG 14KT 2790 9718

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

PH
Local storm report, May 9, 12:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
159 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     MARINE TSTM WIND 8 SE ARANSAS PASS       27.84N 97.07W
05/09/2023  M53 MPH          NUECES             TX   BUOY

            BUOY STATION RTAT2 PORT ARANSAS, TX.

0113 PM     MARINE TSTM WIND 2 SSE ARANSAS PASS      27.90N 97.14W
05/09/2023  M51 MPH          ARANSAS            TX   MESONET

            MESONET STATION AR105 ARANSAS PASS.

&&

The radar

The Corpus Christi radar (KCRP), 37 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, San Patricio

When
May 9, 1:05 PM CST to 1:40 PM CST
Where
San Patricio County, 0.37 mi W of Aransas Pass to 0.63 mi SW of Aransas Pass
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.901, -97.156

Law enforcement reported vehicles street flooding with vehicles stranded in Aransas Pass on West Nelson Avenue and Farm to Market Road 1069.

Flash Flood, Aransas

When
May 10, 5:30 AM CST to 6:30 AM CST
Where
Aransas County, 1.55 mi SW of Rockport to 2.25 mi WNW of Rockport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.002, -97.066

Rockport Police Department reported several streets flooded across the city with roads impassable for small cars.

Flash Flood, Calhoun

When
May 10, 5:30 AM CST to 6:15 AM CST
Where
Calhoun County, 1.28 mi SE of Port Lavaca to 2.07 mi N of Port Lavaca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.605, -96.617

Port Lavaca Police Department reported several roads flooded across the city along with Farm to Market Road 1090. Barricades were needed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100377, 1100381, 1100405.